Alert archive / California / High Wind Warnings in 2019
High Wind Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind warning at Jan 6, 2019, 3:44 AM PST for Inyo County, California. It took effect at Jan 6, 2019, 4:00 PM PST. It was in force for 14 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 6, 2019, 3:44 AM PST (11:44 UTC)
- In effect from
- Jan 6, 2019, 4:00 PM PST
- Expired
- Jan 7, 2019, 5:48 AM PST
- In force
- 14 hr
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 6, 10:35 PM PST | NON-TSTM WND DMG | 1 Nnw Olancha, CA | CHP REPORTED A TREE DOWN IN THE NB LANES OF HIGHWAY 395 NEAR THE INTERSECTION OF OLANCHA LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023 WWUS75 KVEF 061144 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 344 AM PST Sun Jan 6 2019 CAZ519-520-070000- /O.NEW.KVEF.HW.W.0001.190107T0000Z-190107T1500Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 344 AM PST Sun Jan 6 2019 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM PST MONDAY... The National Weather Service in Las Vegas has issued a High Wind Warning, which is in effect from 4 PM this afternoon to 7 AM PST Monday. * TIMING...Wind speeds are expected to peak overnight tonight then gradually diminish through Monday morning. * WINDS...West 40 to 70 mph with gusts up to 90 mph near ridgetop. * IMPACTS...Hazardous travel is possible for high profile vehicles, especially along the Highway 395 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers, especially of high profile vehicles, should use caution and remain alert for sudden wind gusts or strong cross winds. Monitor our website at weather.gov/lasvegas for further updates on the hazardous situation. && $$
2 follow-up statements
277 WWUS75 KVEF 062132 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 132 PM PST Sun Jan 6 2019 CAZ519-520-071400- /O.CON.KVEF.HW.W.0001.190107T0000Z-190107T1500Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 132 PM PST Sun Jan 6 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM PST MONDAY... * TIMING...Wind speeds are expected to increase this evening and peak overnight before gradually diminishing through Monday morning. * WINDS...West 40 to 70 mph with gusts up to 90 mph near the Sierra ridgetops. Strongest winds are expected mainly west of Highway 395. * IMPACTS...Hazardous travel is possible for high profile vehicles due to strong crosswinds, especially along the Highway 395 corridor. Minor structural damage is also possible near the Sierra foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers, especially of high profile vehicles, should use caution and remain alert for sudden wind gusts or strong cross winds. Monitor our website at weather.gov/lasvegas for further updates on the hazardous situation. && $$
617 WWUS75 KVEF 071348 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 548 AM PST Mon Jan 7 2019 CAZ519-520-071500- /O.CAN.KVEF.HW.W.0001.000000T0000Z-190107T1500Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 548 AM PST Mon Jan 7 2019 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Las Vegas has cancelled the High Wind Warning. Winds have come down significantly over the eastern slopes of the southern Sierra and the Owens Valley over the last two to three hours. Therefore, the High Wind Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Jan 5, 7:35 PM PST, 8 hours 9 minutes earlier.
Area forecast discussion, Jan 5, 7:35 PM PST, 8 hours 9 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 735 PM PST Sat Jan 5 2019 .SYNOPSIS...A Pacific storm system will move through the region tonight spreading widespread rain and mountain snow across the area. Improving conditions are expected Sunday afternoon but lingering shower activity is likely in the Sierra and Northwest Arizona. Generally dry and seasonable conditions are expected next week but a return to active weather is likely by next weekend. && .UPDATE... Light rain has spread across much of southern Nevada with many locations seeing rainfall totals of less than a tenth of an inch so far. This trend is expected to continue overnight with snow levels generally around 5000 feet. Total rain amounts in the valleys should generally remain less than a quarter of an inch with 3-7 inches of snow in the higher terrain. Conditions should improve late Sunday morning with most of the showers spreading east of the area. There will still be some isolated snow showers in the mountains during the day. && PREV DISCUSSION 210 PM PST Sat Jan 5 2019 .SHORT TERM...through Monday. Radar echoes are on the increase this afternoon though substancial dry air remains in place. Dewpoint depressions on the order of 20-30 degrees are common across the deserts, which means predominantly virga or sprinkles are all that have occured yet. However, higher elevations on the Sierra and Spring Mountains have begun to see some snowfall, with flurries reported at Kyle Canyon and about 2 inches of snow reported at Aspendell. Conditions will continue to deteriorate tonight as the low levels trend towards saturation and stronger dynamic forcing moves through. Overall, the forecast message remains the same with light rainfall likely across the Desert Valleys, and light to moderate snow accumulations in elevations above 5000 feet. Speaking of snow, this mornings forecast models have come in a little more bullish with precipitation amounts in the Spring Mountains, with a more concentrated band of precip expected to be intercepted by the mountain range. As such, I added the Spring Mountains to the Winter Weather Advisory for tonight, with 3 to 7 inches expected near Lee and Kyle Canyons. I also added Lincoln county where snow amounts will be a little more borderline, but sufficient to cause some travel difficulties on Highway 93. The trough axis will push eastward tomorrow with precipitation tapering off during the morning hours. Considerable low level moisture promises to hang around through the day however, so widespread partly to mostly cloudy skies can be expected. Looking further west, another slug of Pacific moisture will take aim at Central California and be intercepted by the Sierra crest. This will lead to another opportunity for several more inches of snow in the Sierra and near Aspendell. Synoptically, there is some indication of the potential for strong, downslope winds in the lee of the Sierra and western Owens Valley Sunday night as the right front quadrant of a powerful jet aims at the Sierra whilst stability increases as heights rise aloft. However, the abundance of precipitation on the windward side of the Sierra will likely dampen any mountain wave features downstream, and as such, I do not have much confidence in widespread downslope wind potential. We'll continue to monitor, but for now I just extended the winter weather advisory and mentioned strong winds along the Sierra ridges through Monday morning. && .LONG TERM...Tuesday through Saturday. A progressive weather pattern remains in place through the coming week which will allow additional Pacific Troughs to move inland. However, potential impacts have been minimized for the Wednesday- Thursday system and confidence is low in the details of another storm forecast to move across the Southwest States next Saturday. A weak trough is forecast to lift across Northern/Central California and Northwest Nevada late Tuesday and Wednesday. The models are now in pretty good agreement with this track which will mainly bring precip chances to the southern Sierra and west central Nevada with little chance for the rest of our forecast area. Pop values have been reduced accordingly. Another Eastern Pacific Trough is then on track to move inland late Friday and Saturday and the latest models indicate a track across SoCal into Arizona. If this were to hold, it would be a decent precipitation maker for the southern half of our forecast area, but confidence is low at this time. Temperatures will be a little above normal through the week with a possible downturn with the system next weekend. && .AVIATION...For McCarran...A Pacific Low will continue to push eastward this evening and tonight, bringing occasional light rain to the area. Not much change from the previous TAF forecast. Still expecting shower activity to increase after sunset, with light rain most likely between 04Z through about 10Z Sunday. Low clouds are likely with the rain, lowering to around 5kft at times. BKN clouds may drop to around 3kft for a time around midnight. Lower cigs will linger a bit after the scattered precipitation moves out, but improving conditions are expected Sunday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...A Pacific storm will spread low ceilings and widespread rain and snow across the region early this evening and overnight. Extensive mountain obscuration and MVFR with local IFR conditions can be expected between 00Z and 12Z Sunday with BKN-OVC ceilings generally 3-5 kft AGL. Showers should end in most locations by Sunday morning, except in Lincoln and northwest Mohave counties where snow showers should linger into the afternoon. Improving conditions are expected starting Sunday morning from west to east as the system exits the region. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Outler LONG TERM....Adair AVIATION...Wolf For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
High Wind Warnings in California, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.